Massive hepatic steatosis and lactic acidosis in a patient with AIDS who was receiving zidovudine

Juan Olano, M. J. Borucki, J. W. Wen, A. K. Haque

Research output: Contribution to journalArticle

117 Citations (Scopus)

Abstract

Massive steatosis has recently been described among a few human immunodeficiency virus-seropositive patients who were receiving antiretroviral therapy. Although clinical and light-microscopic pathological findings were carefully described, no ultrastructural studies of the liver were performed in these cases. We report the light-microscopic and ultrastructural findings at autopsy of a 35-year-old woman with AIDS who developed severe lactic acidosis and hepatic failure. The patient had been receiving standard doses of zidovudine for 5 months when she was hospitalized because of the rapid onset of abdominal pain, nausea, and vomiting. The most significant findings at autopsy were massive hepatomegaly and steatosis. Ultrastructural examination of the liver and skeletal muscle showed slightly enlarged mitochondria in the liver but no mitochondrial changes in the skeletal muscle. The pathogenesis of mitochondrial toxicity associated with antiviral therapies is briefly discussed.

Original languageEnglish (US)
Pages (from-to)973-976
Number of pages4
JournalClinical Infectious Diseases
Volume21
Issue number4
StatePublished - 1995

Fingerprint

Lactic Acidosis
Zidovudine
Autopsy
Acquired Immunodeficiency Syndrome
Skeletal Muscle
Light
Hepatomegaly
Liver Mitochondrion
Liver
Liver Failure
Nausea
Abdominal Pain
Vomiting
Antiviral Agents
HIV
Therapeutics

ASJC Scopus subject areas

  • Immunology

Cite this

Massive hepatic steatosis and lactic acidosis in a patient with AIDS who was receiving zidovudine. / Olano, Juan; Borucki, M. J.; Wen, J. W.; Haque, A. K.

In: Clinical Infectious Diseases, Vol. 21, No. 4, 1995, p. 973-976.

Research output: Contribution to journalArticle

Olano, Juan ; Borucki, M. J. ; Wen, J. W. ; Haque, A. K. / Massive hepatic steatosis and lactic acidosis in a patient with AIDS who was receiving zidovudine. In: Clinical Infectious Diseases. 1995 ; Vol. 21, No. 4. pp. 973-976.
@article{1dac017894284ed0b0e197187ecbcf4d,
title = "Massive hepatic steatosis and lactic acidosis in a patient with AIDS who was receiving zidovudine",
abstract = "Massive steatosis has recently been described among a few human immunodeficiency virus-seropositive patients who were receiving antiretroviral therapy. Although clinical and light-microscopic pathological findings were carefully described, no ultrastructural studies of the liver were performed in these cases. We report the light-microscopic and ultrastructural findings at autopsy of a 35-year-old woman with AIDS who developed severe lactic acidosis and hepatic failure. The patient had been receiving standard doses of zidovudine for 5 months when she was hospitalized because of the rapid onset of abdominal pain, nausea, and vomiting. The most significant findings at autopsy were massive hepatomegaly and steatosis. Ultrastructural examination of the liver and skeletal muscle showed slightly enlarged mitochondria in the liver but no mitochondrial changes in the skeletal muscle. The pathogenesis of mitochondrial toxicity associated with antiviral therapies is briefly discussed.",
author = "Juan Olano and Borucki, {M. J.} and Wen, {J. W.} and Haque, {A. K.}",
year = "1995",
language = "English (US)",
volume = "21",
pages = "973--976",
journal = "Clinical Infectious Diseases",
issn = "1058-4838",
publisher = "Oxford University Press",
number = "4",

}

TY - JOUR

T1 - Massive hepatic steatosis and lactic acidosis in a patient with AIDS who was receiving zidovudine

AU - Olano, Juan

AU - Borucki, M. J.

AU - Wen, J. W.

AU - Haque, A. K.

PY - 1995

Y1 - 1995

N2 - Massive steatosis has recently been described among a few human immunodeficiency virus-seropositive patients who were receiving antiretroviral therapy. Although clinical and light-microscopic pathological findings were carefully described, no ultrastructural studies of the liver were performed in these cases. We report the light-microscopic and ultrastructural findings at autopsy of a 35-year-old woman with AIDS who developed severe lactic acidosis and hepatic failure. The patient had been receiving standard doses of zidovudine for 5 months when she was hospitalized because of the rapid onset of abdominal pain, nausea, and vomiting. The most significant findings at autopsy were massive hepatomegaly and steatosis. Ultrastructural examination of the liver and skeletal muscle showed slightly enlarged mitochondria in the liver but no mitochondrial changes in the skeletal muscle. The pathogenesis of mitochondrial toxicity associated with antiviral therapies is briefly discussed.

AB - Massive steatosis has recently been described among a few human immunodeficiency virus-seropositive patients who were receiving antiretroviral therapy. Although clinical and light-microscopic pathological findings were carefully described, no ultrastructural studies of the liver were performed in these cases. We report the light-microscopic and ultrastructural findings at autopsy of a 35-year-old woman with AIDS who developed severe lactic acidosis and hepatic failure. The patient had been receiving standard doses of zidovudine for 5 months when she was hospitalized because of the rapid onset of abdominal pain, nausea, and vomiting. The most significant findings at autopsy were massive hepatomegaly and steatosis. Ultrastructural examination of the liver and skeletal muscle showed slightly enlarged mitochondria in the liver but no mitochondrial changes in the skeletal muscle. The pathogenesis of mitochondrial toxicity associated with antiviral therapies is briefly discussed.

UR - http://www.scopus.com/inward/record.url?scp=0028805297&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028805297&partnerID=8YFLogxK

M3 - Article

VL - 21

SP - 973

EP - 976

JO - Clinical Infectious Diseases

JF - Clinical Infectious Diseases

SN - 1058-4838

IS - 4

ER -